Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 68, NWS Blacksburg, VA

May 14, 2006Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 14, 2006, 3:19 PM EDT for Rockingham County, North Carolina. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2006, 3:19 PM EDT (19:19 UTC)
Expired
May 14, 2006, 4:15 PM EDT
In force
56 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Rockingham County, NC

The radar

The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 3:30 PM EDTHAIL 1.75Reidsville, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 12:37 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 141919
SVRRNK
NCC157-142015-
/O.NEW.KRNK.SV.W.0068.060514T1919Z-060514T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT SUN MAY 14 2006

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 415 PM EDT

* AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WENTWORTH...AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WENTWORTH...
  REIDSVILLE...
  HARRISONS CROSSROADS...
  OREGON HILL...
  LAWSONVILLE...

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3638 7990 3623 7977 3635 7952 3656 7962

$$

KK
3 follow-up statements
000 
WWUS51 KRNK 141939
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT SUN MAY 14 2006

NCC157-142015-
/O.CON.KRNK.SV.W.0068.000000T0000Z-060514T2015Z/
ROCKINGHAM NC-
338 PM EDT SUN MAY 14 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR ROCKINGHAM COUNTY...

AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR HARRISONS
CROSSROADS...OR ABOUT NEAR REIDSVILLE...MOVING NORTHEAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OREGON
HILL AND LAWSONVILLE

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

LAT...LON 3638 7990 3623 7977 3635 7952 3656 7962

$$

KK
000 
WWUS51 KRNK 142000
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT SUN MAY 14 2006

NCC157-142015-
/O.CON.KRNK.SV.W.0068.000000T0000Z-060514T2015Z/
ROCKINGHAM NC-
356 PM EDT SUN MAY 14 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR ROCKINGHAM COUNTY...

AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 6 MILES NORTHEAST
OF OREGON HILL...OR ABOUT NEAR MAYFIELD...MOVING NORTHEAST AT 30 MPH.

SHOWERS AND THUNDERSTORMS ACROSS ROCKINGHAM COUNTY CONTAIN LOCALLY
HEAVY RAINS. RAINFALL AMOUNTS UP TO AN INCH AND A HALF ARE POSSIBLE
WITH THESE STORMS. PONDING OF WATER IS POSSIBLE ON LOW LYING AND 
POOR DRAINAGE AREAS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

LAT...LON 3638 7990 3623 7977 3635 7952 3656 7962

$$

KK
000 
WWUS51 KRNK 142018
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EDT SUN MAY 14 2006

NCC157-142025-
/O.EXP.KRNK.SV.W.0068.000000T0000Z-060514T2015Z/
ROCKINGHAM NC-
415 PM EDT SUN MAY 14 2006

...THE SEVERE THUNDERSTORM WARNING FOR ROCKINGHAM COUNTY EXPIRES AT
415 PM EDT...

THE THUNDERSTORM HAS WEAKEN TO BELOW SEVERE LIMITS. A LARGE AREA
OF SHOWERS AND THUNDERSTORMS IN EASTERN ROCKINGHAM COUNTY CAN 
PRODUCE UP TO TWO INCHES OF RAIN. PONDING OF WATER IS POSSIBLE IN 
POOR DRAINAGE AND LOW LYING AREAS. ADDITIONAL THUNDERSTORMS ACROSS 
GUILFORD COUNTY MAY LIFT NORTH INTO ROCKINGHAM COUNTY LATER THIS 
AFTERNOON.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

LAT...LON 3638 7990 3623 7977 3635 7952 3656 7962

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:09 PM EDT, 10 minutes earlier.

Area forecast discussion, May 14, 3:09 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT SUN MAY 14 2006

.SHORT TERM /TONIGHT/...

BUSY AFTERNOON WITH SVR THUNDERSTORMS...WITH MAINLY LARGE HAIL.
POTENTIAL FOR SVR WX PERSISTS TIL 00Z SO KEEPING THE SVR WATCH IN
PLACE TIL THEN...WITH MAIN THREAT LARGE HAIL.

ONCE THE SUN SETS...AND SHORTWAVE/UPPER JET SHIFT NORTH...SHOULD
SEE A DIMINISHING TREND.

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...

UPPER LOW TO REMAIN IN THE AREA MONDAY...SHIFTING NORTHEAST INTO
PA TUESDAY THEN INTO SERN CANANDA WED. BEST CHANCES FOR PRECIP
WILL BE DURING THE AFTERNOONS...AND MAINLY IN THE MOUNTAINS.
INSTABILITY EXISTS EACH AFTERNOON...AND DEPENDENT ON SUNSHINE
SHOULD SEE SOME THUNDER THREAT.

(WED NIGHT-SUN)...

THE FORECAST AREA WILL REMAIN IN THE 5H TROUGH THIS
PERIOD...ALTHOUGH THE TROF AMPLITUDE FLATTENS SOMEWHAT THIS WEEKEND.
PRECIP CHANCES WILL BE MAINLY CONFINED TO DIURNAL...THAT IS...DURING
LATE MORNING THROUGH EARLY EVENING...AND GENERALLY ACROSS THE
MOUNTAINS AND FOOTHILLS THURSDAY. THE NEXT FRONT...ASSOCIATED WITH
THE NEXT CLOSED LOW WILL SLIDE SOUTH INTO THE AREA FRIDAY THROUGH
SUNDAY. THE FRONT IS WEAK BUT WILL BE ENOUGH CONVERGENCE TO KEEP
CHANCE OF PRECIP AROUND MAINLY DURING THE AFTNS/EARLY EVENING...AS
THE GULF WILL BE CUT OFF IN THE NW FLOW ALOFT...AND THE MAIN
DYNAMICS AND UPPER LOW LOOK TO STAY FURTHER NORTH THAN THE CURRENT
SYSTEM AFFECTING US NOW.

&&

.AVIATION...

DEEP LATE SEASON UPPER LEVEL COLD LOW WAS SITUATED OVER THE LOWER
OHIO VALLEY. STRONG SHORTWAVE TROUGH SPIRALING AROUND THIS LOW WAS
CURRENTLY LIFTING NORTHEAST ACROSS THE REGION. THIS FEATURE WAS
HELPING TO GENERATE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE
REGION. VFR CONDITIONS EXISTED ACROSS MOST OF THE AREA. CONDITIONS
MAY BRIEFLY BE REDUCED TO MVFR OR IFR WITH THE PASSAGE OF THE
HEAVIER CELLS. WITH A RELATIVELY LOW FREEZING LEVEL AND -20C
LEVEL...HAIL OF VARIOUS SIZES CAN BE EXPECTED WITH THE STORMS...AND
POSSIBLY SOME OF THE STRONGER SHOWERS.

BY LATE THIS AFTERNOON INTO THE EARLY EVENING...MOST OF THE
PRECIPITATION SHOULD BE NORTHEAST OF THE AREA...AND THEN EXPECT A
TREND TOWARD DECREASING CLOUD COVER. WINDS WILL TURN WESTERLY AND
LIGHT TONIGHT WITH AREAS OF MVFR FOG DEVELOPING. SOUTHEAST WV
MOUNTAIN VALLEYS MAY EXPERIENCE IFR OR LOWER CONDITIONS.

MONDAY MORNING...ANY FOG FROM SUNDAY SHOULD DISSIPATE QUICKLY.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

WP/WP/DS
Hazardous weather outlook, May 14, 2:27 PM EDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
227 PM EDT SUN MAY 14 2006

NCZ003>006-019-020-VAZ018>020-022>024-032>035-043>047-058-059-
151830-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-CRAIG-ALLEGHANY-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
227 PM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE WEATHER POTENTIAL CONTINUES THIS AFTERNOON. THE
COMBINATION OF COLD TEMPERATURES ALOFT...A STRONG UPPER LEVEL JET
STREAM...AND DEEP MOISTURE ACROSS THE AREA WILL CONTINUE TO PRODUCE
SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON. THE FREEZING
LEVEL IS LOW ENOUGH THAT S0ME OF THE STORMS ARE STILL LIKELY TO
PRODUCE PENNY SIZED OR LARGER HAIL. A FEW OF THE STORMS MAY BECOME
STRONG ENOUGH TO PRODUCE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT OBSERVED SEVERE WEATHER.

NCZ001-002-018-VAZ007-009>017-WVZ042>045-151830-
ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-MERCER-SUMMERS-MONROE-GREENBRIER-
227 PM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE WEATHER WILL CONTINUE TO BE POSSIBLE THIS
AFTERNOON. THE COMBINATION OF COLD TEMPERATURES ALOFT...A STRONG
UPPER LEVEL JET STREAM...AND DEEP MOISTURE ACROSS THE AREA WILL
PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON. THE
FREEZING LEVEL IS LOW ENOUGH THAT A FEW OF THE STORMS MAY STILL PRODUCE
PENNY SIZED OR LARGER HAIL. A FEW OF THE STORMS MAY BECOME STRONG
ENOUGH TO PRODUCE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT OBSERVED SEVERE WEATHER.

In the hours before

Local storm report, May 14, 12:09 PM EDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1209 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             JEFFERSON               36.42N 81.47W
05/14/2006  E1.00 INCH       ASHE               NC   PUBLIC

1130 AM     HAIL             JEFFERSON               36.42N 81.47W
05/14/2006  E0.88 INCH       ASHE               NC   PUBLIC

&&

RMG
Local storm report, May 14, 12:23 PM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1223 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             GALAX                   36.67N 80.92W
05/14/2006  E0.50 INCH       CITY OF GALAX      VA   PUBLIC

            PEA TO MARBLE SIZED HAIL

1208 AM     HAIL             BOONE                   36.21N 81.67W
05/14/2006  E1.00 INCH       WATAUGA            NC   PUBLIC

&&

RMG
Local storm report, May 14, 12:27 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1227 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     HAIL             GALAX                   36.67N 80.92W
05/14/2006  E0.75 INCH       CITY OF GALAX      VA   PUBLIC

1227 AM     HAIL             GALAX                   36.67N 80.92W
05/14/2006  E0.88 INCH       CITY OF GALAX      VA   PUBLIC

&&

RMG
Local storm report, May 14, 1:20 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     HAIL             FERRUM                  36.92N 80.02W
05/14/2006  E1.00 INCH       FRANKLIN           VA   PUBLIC

&&

RMG
Local storm report, May 14, 1:40 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
140 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             9 SE RAINELLE           37.87N 80.67W
05/14/2006  E1.00 INCH       GREENBRIER         WV   PUBLIC

            QUARTER SIZED HAIL IN DAWSON

0130 PM     HAIL             1 S MEADOWS OF DAN      36.72N 80.42W
05/14/2006  E0.75 INCH       PATRICK            VA   AMATEUR RADIO

&&

RMG
Local storm report, May 14, 2:26 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             2 NW ROCKY MOUNT        37.02N 79.91W
05/14/2006  E0.88 INCH       FRANKLIN           VA   PUBLIC

0150 PM     HAIL             HUDDLESTON              37.17N 79.48W
05/14/2006  E0.75 INCH       BEDFORD            VA   PUBLIC

0151 PM     HAIL             HUDDLESTON              37.17N 79.48W
05/14/2006  E0.88 INCH       BEDFORD            VA   PUBLIC

0140 PM     HAIL             4 E STUART              36.63N 80.21W
05/14/2006  E0.75 INCH       PATRICK            VA   PUBLIC

&&

RMG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 11:21 AM EDTSevere Thunderstorm WarningRNKWatauga24 min
May 14, 11:41 AM EDTSevere Thunderstorm WarningRNKAshe49 min
May 14, 11:59 AM EDTSevere Thunderstorm WarningRNKAlleghany46 min
May 14, 12:38 PM EDTSevere Thunderstorm WarningRNKAshe20 min
May 14, 12:48 PM EDTSevere Thunderstorm WarningRNKWilkes57 min
May 14, 1:28 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham62 min
May 14, 1:33 PM EDTSevere Thunderstorm WarningRNKStokes57 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.